The Lupus Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
22 Posts
Discussion Starter · #1 ·
Hi...my daughter started her plaquenil last night.She took a 200 mg tab. and it made her stomach real upset.The rhumy wants her to take 200mg 2 times a day.Does this go away?
 

·
JellyJazz
Joined
·
172 Posts
This is normal. I take 200mg once a day and felt awful for abut 3 weeks. Stick it out and follow the instructions carefully. If it gets really bad ask the doctor to ease her onto 200mg twice a day - see if you could start with one tablet.

Hope she feels better soon.
Holly
 

·
Registered
Joined
·
14,661 Posts
Hello Sharon

I am sorry your daughter has had such a bad reaction - unfortunately this is how it affects some people but it usually wears off when the dose is reduced.
First, it is important to take it with food and for some people this means a meal. There are a number of ways of coping initially by giving maximum time for the body to get used to it. I can't remember if it is physically possible to split a tablet, but that is one idea, taking a half every other day if need be. Another is to take one every other day.

If nausea doesn't ease on this sort of regime then stop taking it until normalcy returns. However, if there is vomiting it is even more important to wait until the tummy settles then start very slowly.
Since Plaquenil takes several months to be effective there is no point rushing at it and maybe risking it being intolerable, considering that it is such an important and useful medication. Maybe your daughter will be one of those people who really can't 'stomach' it, in which case there's another anti malarial called Quinacrine which often proves an acceptable alternative.
You need to let her doctor know what's going on as he is responsible for her care and needs to be involved in all decisions. Most doctors have no problem agreeing to a reduction in starting dose but you should never take advice of this sort from a forum. It might be that he would prefer she stops taking it. 400 mgs a day is the usual therapeutic dose so that's what he's aiming for. However we are all different and maybe she won't be able to get to that comfortably. The Quinacrine can be added if that's the case.

Good Luck! Please contact her doctor and let us know what he says and how she gets on.

:)
Clare
 

·
Registered
Joined
·
4,444 Posts
I second inquiring about starting with one tablet a day for a week or two. It may help her to take it just after a meal. I had diarrhea for a few weeks when I started Plaquenil but no other symptoms. It went away on it's on and I just stayed on my regular dose until I got through it.

Some people can even start on 100mg a day, then up to 200, then 300, etc.
The drug is worth the effort to try to get through any initial side effects, as they do normally go away within 1 month or less.

Good luck!
 
1 - 4 of 4 Posts
Top